Kansas, 2013

Hail and Damaging Winds in Kansas, August 2, 2013

August 2, 2013 · NWS DDC · 16 events in 3 counties and zones

Unstable air was lifted over a retreating outflow boundary that was produced from convection the night before. A weak short wave trough moving in from the west helped to produce thunderstorms, some that were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Unstable air was lifted over a retreating outflow boundary that was produced from convection the night before. A weak short wave trough moving in from the west helped to produce thunderstorms, some that were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 2, 5:00 PM CST, 56 minutes earlier.

Area forecast discussion, Aug 2, 5:00 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT Fri Aug 2 2013

...Update to aviation for 00Z TAFs...

.SHORT TERM...(This evening through Saturday)
ISSUED AT 348 PM CDT FRI AUG 2 2013

Last nights MCS left an outflow boundary from northern Oklahoma
into central Kansas. A shortwave trough progressing across the upper
Midwest has pushed a cold front into Nebraska. A surface trough has
migrated southward into southeast Colorado this afternoon. High
dewpoints across south central Kansas and daytime heating have resulted
in surface based CAPE values over 2500 j/kg across south central
Kansas. Cumulus were starting to bubble in Clark county as of 3 pm on
the northern edge of the southern plains low level hot plume. A
few thunderstorms are possible along and south of a line from
Ashland to Stafford this afternoon and evening. Given the weak
shear from 500-250mb, rain will tend to fall through the updrafts,
leading to shorter-lived, outflow dominated, pulse type storms.
Hail as large as walnuts is possible with the strongest storms
along with some potentially damaging wind gusts. Upslope flow will
develop tonight across central Kansas as surface high pressure
builds southward in the wake of the aforementioned shortwave
trough. Rich low level moisture will be transported westward up
the high plains, resulting in very low cloud ceilings by 09z from
Dodge City to Garden City. Lows will be held up by the high
dewpoints and 10 kt northeast winds. Low clouds will gradually
erode Saturday morning with daytime heating. Easterly upslope flow
and ample low level moisture will result in slightly cooler
temperatures than today, with highs ranging in the upper 80s near
Interstate 70 to the mid 90s along the Oklahoma border.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 327 PM CDT FRI AUG 2 2013

An active summertime flow regime will continue across the Central
Plains through at least mid August with occasional opportunities for
significant rainfall. Tropical thunderstorms have been very active
in the vicinity of the Maritime Continent extending into the western
Pacific with a weak projection onto a Madden Julian Oscillation
centered near 130-140E. Most of the numerical models suggest that
the Madden Julian Oscillation will remain weak with some increase in
amplitude in Phase 4 of the Wheeler-Hendon phase space diagram by
mid August. The weakness of the signal and the poor correlation of
the Madden Julian Oscillation with mid latitude flow at this time of
the year does not lend confidence to the extended period forecast,
although Phase 4 does correlate with enhanced rainfall in eastern
Kansas. Relative angular momentum remains below climatological
values, and mountain torque has trended downward in recent days. The
general flow still is best described by Phase 4 of the
Weickmann-Berry Global Wind Oscillation phase space diagram. Phase 4
favors anticyclonic flow from the southern plains to the
southwestern United States and lends some support to maintaining
upper level ridging from Texas into New Mexico and Arizona as
forecast by the deterministic models.

A long wave upper level trough will persist between 150W and 160W
for much of next week, and warm air flowing northeast into Canada
will continue to build heights in central and northern Canada. A
vigorous upper level trough northwest of Hudson Bay will break
anticyclonically around the building upper level high and approach
the Great Lakes by 9 August. This will favor intensification of a
surface high pressure system in northern Canada early next week, and
this ridge of cool air likely will build southward into the central
plains by next Wednesday and Thursday. The ECMWF maintains more
amplitude than the GFS with the long wave trough near the Great
Lakes late next week, and the 12Z GFS is even less amplified than
the 00Z run. Most of the Canadian ensemble members favor a more
amplified solution. Although the ECMWF may be overdone with the
amplitude of the trough, the preponderance of evidence supports a
deeper long wave than suggested by the 12Z deterministic run of the
GFS. As such, a cool, moist pattern is likely to evolve in the
central plains by mid week, and cool weather is likely to continue
into the second week of August.

In the shorter term, very rich tropical moisture in the mid and high
levels will continue to feed from the tropical south Pacific across
the southwestern United States to the central plains. An upper level
trough in Montana will ripple through the westerlies and drop into
the upper Midwest by Saturday evening, and surface high pressure
will build into the northern plains. Moist upslope flow behind a
surface cold front will prevail Saturday afternoon and night, and a
modest low level jet Saturday night will provide lifting over the
baroclinic zone. Thunderstorms likely will develop in eastern
Colorado Saturday afternoon and grow upscale into a mesoscale
convective system that will propagate east-southeast across western
and central Kansas Saturday night. Widespread beneficial rain is
likely, and the best chance for heavy rainfall probably will exist
along the richest low level moisture axis from west central into
central Kansas.

Outflow from the mesoscale convective system will stabilize the
atmosphere in Kansas Sunday and push the surface boundary farther
south in Oklahoma. A few thunderstorms may form late Sunday along
the boundary in southeast Colorado into southwest Kansas, and
additional thunderstorms may form in a region of warm air advection
in central Kansas during the nighttime hours Sunday.

Monday and Tuesday should be warmer with less chance for
thunderstorms as the old boundary lifts north as a warm front in
response to lowering pressures in the northern plains in advance of
the upper level cyclone dropping southward in Manitoba. Cool
Canadian air will spread south through the Central Plains Wednesday
and Wednesday night, and another thunderstorm cluster may move
across Kansas Wednesday night into early Thursday. Thursday may be
unseasonably cool with extensive cloud cover and upslope flow. The
cool, moist upslope flow will continue Friday and Saturday. Minor
upper level troughs rotating around the subtropical high centered in
the Southern Plains will support periods of showers and
thunderstorms, but timing of individual waves is impossible that far
in the future.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 600 PM CDT FRI AUG 2 2013

Winds will be light and variable as a mesolow moves across the region
tonight. Will be watching potential for convection tonight as well,
but very low confidence in any particular model solution leads to not
mentioning in the TAFs for now. Cigs should be VFR tonight, however,
post-frontal upslope flow and a very moist boundary layer will probably
lead to IFR/LIFR cigs tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  92  69  90 /  10  10  70  10
GCK  69  90  68  89 /  10  20  80  20
EHA  67  95  67  92 /  10  30  70  20
LBL  69  96  69  93 /  20  20  70  20
HYS  70  87  68  84 /  10  10  70  10
P28  73  96  72  90 /  30  20  70  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...RUTHI
AVIATION...Sugden
Hazardous weather outlook, Aug 2, 9:45 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 AM CDT FRI AUG 2 2013

KSZ030-031-043>046-061>066-074>081-084>090-031300-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1045 AM CDT FRI AUG 2 2013 /945 AM MDT FRI AUG 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 3 AND 6PM
ALONG AND SOUTH OF A LINE FROM LIBERAL TO MINNEOLA TO PRATT. THESE
STORMS WILL MOVE TO THE SOUTH AND EAST AND WILL BE CAPABLE OF HAIL
AS LARGE AS QUARTERS AND WINDS UP TO 60 MPH, ALONG WITH DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY
AFTERNOON IN FAR WESTERN KANSAS AND THEN SPREAD EASTWARD INTO
GARDEN CITY, DODGE CITY AND LIBERAL LATER IN THE EVENING. LOCALLY
HEAVY RAINS, SMALL HAIL, DAMAGING WINDS AND CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY SUNDAY THROUGH THURSDAY.
THE BEST CHANCE OF STORMS WILL BE FROM LATE EVENING INTO THE EARLY
MORNING.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED AFTER 3 PM ALONG AND SOUTH OF A
LINE FROM LIBERAL TO MINNEOLA TO PRATT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 2, 5:16 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT FRI AUG 2 2013

KSZ061-030000-
HAMILTON-
516 PM MDT FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY...

AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF TRIBUNE...MOVING SOUTHWEST AT
10 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHWESTERN HAMILTON COUNTY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3821 10205 3826 10205 3827 10204 3827 10197
      3827 10162 3798 10176 3805 10205 3820 10205
TIME...MOT...LOC 2316Z 027DEG 9KT 3825 10177

UMSCHEID
Special weather statement, Aug 2, 5:49 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM MDT FRI AUG 2 2013

KSZ081-090-030045-
BARBER-PRATT-
649 PM CDT FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARBER AND PRATT
COUNTIES...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROFT...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHWESTERN BARBER AND PRATT COUNTIES...INCLUDING THE
CITIES OF CROFT...COATS...PRATT AND CAIRO...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3782 9875 3780 9848 3754 9847 3735 9899
      3754 9901
TIME...MOT...LOC 2350Z 238DEG 25KT 3748 9891

UMSCHEID

The radar

The Dodge City radar (KDDC), 100 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pratt

When
August 2, 5:56 PM CST
Where
Pratt County, 2.83 mi WSW of Coats
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.510, -98.880

The hail was dime to quarter sized.

Thunderstorm Wind, Pratt

When
August 2, 5:56 PM CST
Where
Pratt County, 2.83 mi WSW of Coats
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.510, -98.880

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Pratt

When
August 2, 6:00 PM CST
Where
Pratt County, 2.83 mi WSW of Coats
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.510, -98.880

Power lines were blown down and 2 to 3 inch diameter tree limbs were broken by the high wind.

Hail, Pratt

When
August 2, 6:11 PM CST
Where
Pratt County, 4.96 mi NNE of Coats
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.590, -98.810

Hail, Pawnee

When
August 2, 6:12 PM CST
Where
Pawnee County, 6.16 mi NNE of Rozel
Measured
1 in hail
Reported by
Public
Coordinates
38.280, -99.350

Hail, Pratt

When
August 2, 6:27 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.650, -98.740

There was also a 53 MPH wind gust as the hail was falling.

Hail, Pratt

When
August 2, 6:43 PM CST
Where
Pratt County, 1.09 mi W of Cairo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.650, -98.590

Hail, Pawnee

When
August 2, 7:58 PM CST
Where
Pawnee County, 1.48 mi SSW of Rozel
Measured
0.75 in hail
Reported by
Public
Coordinates
38.180, -99.410

Hail, Pawnee

When
August 2, 7:58 PM CST
Where
Pawnee County, 4.45 mi NNE of Rozel
Measured
1.5 in hail
Reported by
Public
Coordinates
38.260, -99.370

Hail, Pawnee

When
August 2, 8:12 PM CST
Where
Pawnee County, 6.16 mi NNE of Rozel
Measured
1 in hail
Reported by
Public
Coordinates
38.280, -99.350

Hail, Pawnee

When
August 2, 8:12 PM CST
Where
Pawnee County, 5.8 mi WNW of Ash Valley
Measured
1 in hail
Reported by
Public
Coordinates
38.330, -99.320

Hail, Pawnee

When
August 2, 8:12 PM CST
Where
Pawnee County, 65.48 mi SE of Zook
Measured
1 in hail
Reported by
Public
Coordinates
37.270, -98.400

Hail, Pawnee

When
August 2, 8:20 PM CST
Where
Pawnee County, 5.1 mi NNE of Rozel
Measured
1 in hail
Reported by
Public
Coordinates
38.270, -99.370

Hail, Pawnee

When
August 2, 8:20 PM CST
Where
Pawnee County, 5.8 mi WNW of Ash Valley
Measured
1 in hail
Reported by
Public
Coordinates
38.330, -99.320

Hail, Rush

When
August 2, 8:53 PM CST
Where
Rush County, 0.88 mi SW of Rush Center
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.460, -99.310

Hail, Rush

When
August 2, 9:07 PM CST
Where
Rush County, 0.88 mi SE of Rush Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.460, -99.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475449, 475463, 475462, 475450, 475451, 475452, 475453, 475454, 475455, 475456, 475457, 475464, 475458, 475459, 475460, 475461.